UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 109

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

109
TI
Failure of oral nitrate and calcium channel blocker therapy to prevent 5-fluorouracil-related myocardial ischemia: a case report.
AU
Akpek G, Hartshorn KL
SO
Cancer Chemother Pharmacol. 1999;43(2):157.
 
BACKGROUND: Myocardial ischemia induced by 5-fluorouracil (5-FU) is a relatively rare, but potentially serious, occurrence. Some case reports have indicated that recurrent ischemia may be prevented if 5-FU is resumed after pretreatment with antianginal therapy.
METHODS: A 54-year old woman was diagnosed with stage IIA squamous cell carcinoma of the anus. Treatment with concurrent radiation and chemotherapy (mitomycin-C and 5-FU) was initiated with curative intent.
RESULTS: The patient had no evidence of underlying coronary artery disease based on history, physical examination or ECG. Approximately 48 h after initiation of 5-FU infusion the patient developed anginal pain associated with ECG changes compatible with ischemia. After resolution of ischemia and ruling out of myocardial infarction, coronary arteriography demonstrated normal coronary arteries. In an attempt to prevent myocardial ischemia, calcium channel blocker and nitrate therapy was started, but anginal pain with ECG change recurred when 5-FU was resumed. This necessitated selection of an alternative chemotherapy regimen.
CONCLUSIONS: Even in the presence of normal coronary arteries, antianginal therapy may not preclude the occurrence of potentially serious 5-FU induced myocardial ischemia. For patients who experience 5-FU-induced myocardial ischemia, development of alternative chemotherapy regimens should be considered.
AD
Department of Medicine, Boston Medical Center, MA, USA.
PMID